Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 24, 2018, 8:49 PM EDT for DeKalb County, Henry County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 8:49 PM EDT (00:49 UTC)
- Expired
- May 24, 2018, 9:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
Counties DeKalb County, GA, Henry County, GA
The radar
The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1640 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WWUS82 KFFC 250049
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
849 PM EDT THU MAY 24 2018
GAZ033-045-046-048-055-057-250130-
De Kalb GA-North Fulton GA-Rockdale GA-Clayton GA-Newton GA-Henry GA-
849 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH FULTON...
SOUTHWESTERN ROCKDALE...NORTHEASTERN CLAYTON...SOUTHWESTERN NEWTON
AND NORTHEASTERN HENRY COUNTIES UNTIL 930 PM EDT...
At 849 PM EDT...a line of strong thunderstorms was along a line
extending from near Norcross to Oak Hill...and moving west at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, McDonough, Decatur, Sandy Springs, Dunwoody, Stockbridge,
Chamblee, Doraville, Clarkston, Stone Mountain, Avondale Estates,
Pine Lake, Tucker, Belvedere Park, North Decatur, North Atlanta,
North Druid Hills, Candler-Mcafee, Druid Hills and Rex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3394 8427 3393 8426 3392 8426 3390 8424
3349 8399 3343 8419 3389 8442
TIME...MOT...LOC 0049Z 081DEG 13KT 3391 8419 3353 8399
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 24, 7:29 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 24, 7:29 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 729 PM EDT Thu May 24 2018 .UPDATE... Updated for the 00Z Aviation Discussion. && .PREV DISCUSSION... /Issued 326 PM EDT Thu May 24 2018/ SHORT TERM /Tonight through Friday Night/... A stationary surface low continues to spin just west of Macon at this hour with very weak flow aloft. This is helping to produce widespread showers and thunderstorms across central GA, especially east- central GA through this afternoon. Depending on the low track, this could mean continued heavy rain across this area through the evening, slowly diminishing overnight. Some high res models show the low slowly lifting north this evening which would reduce the chance for widespread flooding across central GA. This will then push the precipitation toward Athens. However, based on model spread, feel the surface low will be slow to progress which will result in localized (possible widespread) flooding through the overnight, with the area of concern being east-central GA including Macon. Expect precipitation coverage to diminish late tonight/early tomorrow morning. Stratus and fog may be an issue in the morning across central/eastern GA. Precipitation will blossom yet again tomorrow mid-morning/early afternoon with the coverage being dependent upon the surface low placement. Current thinking is that we will see better coverage across or just south of the metro and Athens. We will see widespread thunderstorms across the entire area though. Again, the precipitation may take a bit to diminish overnight, leading to more flood concerns across east GA. Over the next 36 hours, we expect some locations across central and east GA to receive between 2 to 4 inches of rain with locally higher amounts, possibly reaching up to 8 inches. With such saturated soils, gusty winds with these storms could easily down trees. 26 LONG TERM /Saturday through Thursday/... Main concerns in the long term period are the track of invest AL90 (aka soon to be Tropical Storm Alberto) and its rainfall footprint through the entire period. NHC continuing to indicate high probability of TC development of invest AL90 to a tropical storm in the next few days, which confirms trend of model guidance this week. 12Z model guidance, including GFS, ECMWF and GGEM, continuing to slowly converge on track and takes center to middle gulf coast somewhere between New Orleans and Mobile. Even with well defined center, appears greatest impact, particularly as it relates to north and central GA, will be very heavy rain and flooding and not wind-related. That said, model guidance seems to be conservative with amounts, taking the bulk of it along and to the right of the track into southern AL and MS. WPC QPF guidance seems to be on the right track, no pun intended with broader swath of heavy rain that includes areas further east including GA. Most concerning is models slowing center down after landfall with GFS in particular lingering center nearby. Will continue to monitor this closely. For now have issued ESF to account for heavy rain and hydrologic threats. Very concerned that with pockets of very high antecedent rainfall, will be vulnerable to a significant flash flood event. SNELSON HYDROLOGY... See hydrologic outlook product issued this afternoon (ESFFFC). Total rainfall of 4 to 6 inches with isolated amounts up to 7 inches expected through Wednesday. Rainfall observed over the last 7 days have been 300 to 600 percent of normal over a fairly large area, not just the pockets of very high rainfall see in the last two nights. Belanger/SNELSON && .AVIATION... 00Z Update... Area of TSRA moving out of South Carolina and into eastern GA will continue moving westward across the forecast area this evening. Convection will dissipate toward 06Z with isolated to scattered showers for the rest of tonight. Convection will begin again Friday with scattered to widespread shra/tsra after 15-18Z. Cigs will become MVFR this evening and IFR after midnight. Cigs will improve through the morning Friday. Winds will remain easterly through the forecast. //ATL Confidence...00Z Update... Medium on timing of TSRA Friday. High on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 67 80 67 83 / 70 70 60 50 Atlanta 68 80 68 82 / 70 60 50 60 Blairsville 64 77 63 79 / 70 60 60 60 Cartersville 67 81 67 83 / 60 50 40 60 Columbus 70 85 69 84 / 60 60 60 60 Gainesville 67 77 66 80 / 70 70 60 60 Macon 69 83 68 84 / 70 70 60 50 Rome 68 83 67 84 / 50 40 40 60 Peachtree City 68 81 67 83 / 70 60 50 60 Vidalia 70 85 70 85 / 70 60 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for the following zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Butts... Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb... Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly... Douglas...Emanuel...Fayette...Forsyth...Glascock...Greene... Gwinnett...Hall...Hancock...Harris...Heard...Henry...Houston... Jackson...Jasper...Jefferson...Johnson...Jones...Lamar... Laurens...Lumpkin...Macon...Madison...Marion...Meriwether... Monroe...Montgomery...Morgan...Muscogee...Newton...North Fulton...Oconee...Oglethorpe...Paulding...Peach...Pickens... Pike...Pulaski...Putnam...Rockdale...Schley...South Fulton... Spalding...Stewart...Sumter...Talbot...Taliaferro...Taylor... Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...Walton... Warren...Washington...Webster...Wheeler...White...Wilcox... Wilkes...Wilkinson. && SHORT TERM...17 LONG TERM....RW AVIATION...17
Hazardous weather outlook, May 24, 5:15 AM EDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 515 AM EDT Thu May 24 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 515 AM EDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A lingering area of low pressure will continue to provide a focus for shower and isolated thunderstorm development over portions of central Georgia through the morning. The potential for flash flooding will continue mainly across southwest portions of central Georgia. A Flash Flood Watch remains in effect for this area through 11am. Isolated to scattered showers and thunderstorms are expected this afternoon and evening across north and central Georgia. A strong thunderstorm will be possible with the main hazards being gusty winds, lightning, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered to numerous thunderstorms can be expected across the area each day through Wednesday. On any given day, A few storms could be strong with the main hazards being gusty winds, frequent lightning and heavy rainfall. The best chance for thunderstorms each day will be during the afternoon and evening hours. Localized flooding will also be possible where storms remain over an area for prolonged periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but spotters are encouraged to submit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 24, 3:58 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EDT THU MAY 24 2018
GAZ005-007-012-013-242030-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-
358 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...
NORTHEASTERN GORDON...NORTHWESTERN PICKENS AND SOUTHERN MURRAY
COUNTIES UNTIL 430 PM EDT...
At 358 PM EDT...a line of strong thunderstorms was along a line
extending from near Carters to near Ranger to Talona...and moving
south at 5 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Fairmount, Ranger, Carters, Blaine, Oakman, Redbud, Audubon and
Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3456 8488 3442 8469 3452 8453 3463 8452
3460 8462 3467 8476
TIME...MOT...LOC 1958Z 022DEG 6KT 3461 8476 3452 8466 3459 8453Special weather statement, May 24, 4:31 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT THU MAY 24 2018
GAZ078-242115-
Harris GA-
431 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRIS COUNTY UNTIL
515 PM EDT...
At 430 PM EDT...a line of strong thunderstorms was along a line
extending from near Hamilton to Mulberry Grove...and moving west at
15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Mountain Hill, Mulberry Grove, Whitesville-Pine Lake and Lake
Harding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3284 8491 3266 8489 3266 8509 3269 8512
3272 8512 3274 8511 3274 8513 3276 8514
3278 8512 3281 8517 3283 8517 3285 8515
3285 8518 3287 8519
TIME...MOT...LOC 2030Z 101DEG 14KT 3281 8495 3267 8493
WIND...40MPHSpecial weather statement, May 24, 7:04 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT THU MAY 24 2018
GAZ036>038-047-049-242345-
Morgan GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
704 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHEASTERN
WALTON...NORTHWESTERN OGLETHORPE...SOUTHERN CLARKE AND OCONEE
COUNTIES UNTIL 745 PM EDT...
At 704 PM EDT...a line of strong thunderstorms was along a line
extending from near Smithonia to Watkinsville...and moving southwest
at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Watkinsville, Athens, Winterville, Bogart, North High Shoals,
Arnoldsville, Good Hope, Bishop, Athens-Clarke County, Whitehall,
Beechwood Hills, Eastville, Barnett Shoals, Dunlap, State Botanical
Garden Of Ga and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3383 8322 3373 8360 3393 8361 3394 8358
3401 8309
TIME...MOT...LOC 2304Z 054DEG 13KT 3396 8315 3388 8340
WIND...40MPHSpecial weather statement, May 24, 7:44 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT THU MAY 24 2018
GAZ035>037-047-049-250030-
Morgan GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
744 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...NORTHEASTERN
WALTON...SOUTHERN BARROW...SOUTHEASTERN CLARKE AND OCONEE COUNTIES
UNTIL 830 PM EDT...
At 744 PM EDT...a line of strong thunderstorms was along a line
extending from Gratis to Barnett Shoals...and moving southwest at 10
mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Monroe, Watkinsville, North High Shoals, Bostwick, Good Hope, Bishop,
Whitehall, Athens-Clarke County, Eastville, Barnett Shoals, Pannell,
Campton, Gratis, State Botanical Garden Of Ga and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3375 8385 3371 8337 3392 8326 3393 8368
TIME...MOT...LOC 2344Z 024DEG 8KT 3387 8366 3386 8330
WIND...40MPHSpecial weather statement, May 24, 8:17 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
817 PM EDT THU MAY 24 2018
GAZ034-045>048-250100-
De Kalb GA-Walton GA-Rockdale GA-Gwinnett GA-Newton GA-
817 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE KALB...WESTERN
WALTON...ROCKDALE...SOUTHWESTERN GWINNETT AND NEWTON COUNTIES UNTIL
900 PM EDT...
At 817 PM EDT...a line of strong thunderstorms was along a line
extending from near Snellville to near Starrsville...and moving west
at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lawrenceville, Conyers, Covington, Snellville, Lilburn, Stone
Mountain, Oxford, Lithonia, Porterdale, Tucker, Lakeview Estates,
Georgia International Horse Park, Mountain Park, Magnet, Almon,
Milstead, Starrsville, Big Haynes Creek Park, Redan and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3354 8379 3349 8398 3349 8401 3389 8425
3394 8402
TIME...MOT...LOC 0017Z 083DEG 12KT 3389 8403 3356 8383
WIND...40MPHSpecial weather statement, May 24, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
849 PM EDT THU MAY 24 2018
GAZ033-045-046-048-055-057-250130-
De Kalb GA-North Fulton GA-Rockdale GA-Clayton GA-Newton GA-Henry GA-
849 PM EDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH FULTON...
SOUTHWESTERN ROCKDALE...NORTHEASTERN CLAYTON...SOUTHWESTERN NEWTON
AND NORTHEASTERN HENRY COUNTIES UNTIL 930 PM EDT...
At 849 PM EDT...a line of strong thunderstorms was along a line
extending from near Norcross to Oak Hill...and moving west at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, McDonough, Decatur, Sandy Springs, Dunwoody, Stockbridge,
Chamblee, Doraville, Clarkston, Stone Mountain, Avondale Estates,
Pine Lake, Tucker, Belvedere Park, North Decatur, North Atlanta,
North Druid Hills, Candler-Mcafee, Druid Hills and Rex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3394 8427 3393 8426 3392 8426 3390 8424
3349 8399 3343 8419 3389 8442
TIME...MOT...LOC 0049Z 081DEG 13KT 3391 8419 3353 8399
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:17 PM EDT | Special Weather Statement | FFC | Newton, Rockdale | 43 min |
| May 24, 9:18 PM EDT | Special Weather Statement | FFC | Cherokee | 27 min |
| May 24, 9:44 PM EDT | Special Weather Statement | FFC | Cherokee | 46 min |
| May 25, 1:58 PM EDT | Special Weather Statement | FFC | Dooly | 32 min |
| May 25, 3:38 PM EDT | Special Weather Statement | FFC | Glascock | 37 min |
| May 25, 3:42 PM EDT | Special Weather Statement | FFC | Wilkes | 33 min |
| May 25, 3:51 PM EDT | Special Weather Statement | FFC | Marion | 24 min |
| May 25, 4:17 PM EDT | Special Weather Statement | FFC | Marion | 28 min |
| May 25, 4:30 PM EDT | River Flood Warning | FFC | Bibb, Crawford, Houston, Peach | 13 hr |
| May 25, 4:49 PM EDT | Special Weather Statement | FFC | Macon | 26 min |
| May 25, 4:55 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Macon | 35 min |
| May 25, 5:29 PM EDT | Special Weather Statement | FFC | Dooly | 31 min |
| May 25, 5:36 PM EDT | Special Weather Statement | FFC | Houston | 24 min |
| May 25, 5:52 PM EDT | Special Weather Statement | FFC | Dooly | 38 min |
| May 25, 6:10 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Sumter | 50 min |
| May 25, 6:22 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Washington | 38 min |
| May 25, 6:24 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 51 min |
| May 25, 6:42 PM EDT | Flash Flood Warning | FFC | Dooly, Houston, Macon | 6 hr |
| May 25, 7:14 PM EDT | Special Weather Statement | FFC | Washington | 46 min |
| May 25, 7:44 PM EDT | Special Weather Statement | FFC | Wilkinson | 31 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.